Research Repository

Bankruptcy prediction of small and medium enterprises using a flexible binary generalized extreme value model

Calabrese, Raffaella and Marra, Giampiero and Angela Osmetti, Silvia (2016) 'Bankruptcy prediction of small and medium enterprises using a flexible binary generalized extreme value model.' Journal of the Operational Research Society, 67 (4). pp. 604-615. ISSN 0160-5682

Full text not available from this repository.

Abstract

We introduce a binary regression accounting-based model for bankruptcy prediction of small and medium enterprises (SMEs). The main advantage of the model lies in its predictive performance in identifying defaulted SMEs. Another advantage, which is especially relevant for banks, is that the relationship between the accounting characteristics of SMEs and response is not assumed a priori (eg, linear, quadratic or cubic) and can be determined from the data. The proposed approach uses the quantile function of the generalized extreme value distribution as link function as well as smooth functions of accounting characteristics to flexibly model covariate effects. Therefore, the usual assumptions in scoring models of symmetric link function and linear or pre-specified covariate-response relationships are relaxed. Out-of-sample and out-of-time validation on Italian data shows that our proposal outperforms the commonly used (logistic) scoring model for different default horizons.

Item Type: Article
Uncontrolled Keywords: logistic regression; generalized extreme value distribution; penalized regression spline; scoring model; small and medium enterprises
Subjects: H Social Sciences > HG Finance
Divisions: Faculty of Social Sciences > Essex Business School
Faculty of Social Sciences > Essex Business School > Essex Finance Centre
Depositing User: Jim Jamieson
Date Deposited: 20 May 2016 14:24
Last Modified: 08 Jul 2016 20:38
URI: http://repository.essex.ac.uk/id/eprint/16620

Actions (login required)

View Item View Item